Alert archive / Alabama / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 3, NWS Mobile, AL

January 26, 1996Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jan 26, 1996, 3:41 PM CST for Wilcox County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 26, 1996, 3:41 PM CST (21:41 UTC)
Expired
Jan 26, 1996, 4:30 PM CST
In force
49 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Wilcox County, AL

The radar

The Birmingham radar (KBMX), 141 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 1996-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 1996-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
464 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 262140 RRA
SVRMOB
ALC131-262230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
341 PM CST FRI JAN 26 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  430 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH ALABAMA
 
   ...WILCOX COUNTY
 
AT 338 PM...NWS DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM
THAT WAS LOCATED 15 MILES NORTHWEST OF CAMDEN. THE STORM WAS MOVING
NORTHEAST AT 40 MPH AND WILL MOVE BETWEEN CAMDEN AND MILLERS FERRY
DURING THE NEXT HOUR.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADjOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 26, 2:33 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jan 26, 2:33 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CST FRI JAN 26 1996

WX ACTIVE WITH TOR WATCH AND 88D LIGHTING UP BRIGHTER BY THE MINUTE
SO WILL BE BRIEF. WARM FRONT HAS PASSED TO THE NORTH OF CST IN
RESPONSE TO STRENGTHENING S/SERLY SFC GRADIENT AHEAD OF SFC FRONT
WHICH STRETCHES THRU CTRL AR/NW LA INTO ERN TX. SFC MOISTURE
CONVERGENCE HAS BEEN INCRNG AS DWPTS HAVE NOW REACHED MID 60S ACRS
FA. AS FRONT SLAMS INTO MOIST/UNSTABLE AIRMASS...WIDESPREAD
STG/POSSIBLY SVR TSTMS WILL BE THE RULE THAN THE XCPTN. VILS RUNNING
LOWER 40S HAVE BEEN PRODUCING HAIL IN SW MS DUE TO SVRL NAWAS RPTS
AND DO NOT SEE THIS ACTIVITY LETTING UP AS IT WILL EVENTUALLY MOVE
INTO CWA.  MODELS SWING FRONTAL SYSTEM THRU FA AROUND 03/06Z SAT WITH
WX CALMING DOWN AND COOLING OFF ATTM AS HI PRES FILTERS IN.
(1) 44/54/30/59 +100 (2) 48/58/34/60 +100  GJM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 1:53 PM CSTTornado WarningMOBClarke52 min
Jan 26, 2:43 PM CSTSevere Thunderstorm WarningMOBMobile62 min
Jan 26, 3:49 PM CSTSevere Thunderstorm WarningMOBBaldwin56 min
Jan 26, 4:41 PM CSTSevere Thunderstorm WarningMOBMobile64 min
Jan 26, 4:42 PM CSTSevere Thunderstorm WarningMOBChoctaw63 min
Jan 26, 4:49 PM CSTSevere Thunderstorm WarningMOBChoctaw56 min
Jan 26, 5:01 PM CSTSevere Thunderstorm WarningMOBWashington59 min
Jan 26, 5:07 PM CSTSevere Thunderstorm WarningMOBClarke68 min
Jan 26, 5:20 PM CSTSevere Thunderstorm WarningMOBMonroe, Wilcox55 min
Jan 26, 5:34 PM CSTTornado WarningMOBBaldwin, Mobile56 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.